Ask a doctor

Will Droopy Eye from Botox Correct Itself?

Is it possible to get better just waiting for the time? How long? Or maybe won't get better, unless I take medication? What should I do?

Doctor Answers 7

It will get better

Eye ptosis, (droopy eyelid) is a rare but real complication of Botox. It is from diffusion into the levator muscle, or rarely, if you use your frontalis (the forehead muscle) to hold up droopy lids, it can be from diffusion into, or over treatment of, the frontalis. Be sure to let your Botox provider know to prevent this next time.

In any case, it will do away on its own. Iopidine drops by Rx may help, as would an eye drop OTC with neosynephrine. The pupil size may be temporarily affected, however.

Good luck and hang in there.


New Orleans Dermatologist
5.0 out of 5 stars 10 reviews

Have a question? Ask a doctor

Thankfully BOTOX is temporary

In your situation, thankfully BOTOX is temporary. While eyelid ptosis (droopy eyelid) can occur to anyone, it's not common.

Fortunately, it will gradually resolve with time in the next few months. Medications can help restore some of the height to your upper lid until that happens.

So while a lot of people wish BOTOX were permanent, in your case it's good that it is not.

Samson Lee, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 4 reviews

Droopy eye from Botox should resolve on its own

If your eye was not droopy before the Botox, it should return to normal. Time is your best friend here. This typically takes about 3-5 months. By 6 months it should be completely back to your baseline. Medication can provide temporary relief.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 56 reviews

Will Droopy Eye from Botox Correct Itself?

By "droopy eye", I am unsure if you are referring to a droopy eye-BROW or a droopy eye-LID.  Either way, the droopiness is likely NOT permanent and should correct itself as the effects of the Botox wears off.  That being said, your question warrants discussion of both of these complications of Botox...

(1) A drooping eye-BROW may happen in the following scenarios:

-- When the brow-elevating muscle in the forehead, the Frontalis, receives too high a dose of Botox.

-- The Botox is sub-optimally placed too low in the forehead -- it should typically be placed at least 1 cm above the Brow.

-- Over-injection of the glabella area (between the brows).

-- It may also happen if you have a low set eyebrow to begin with, in which case any Botox to the Frontalis increases the likelihood of a brow droop.

Ironically, a droopy eye-BROW from Botox can sometimes be improved with MORE Botox -- this time, the Botox is typically injected into the outside (top of the crow's feet) part of the eye (aka the lateral aspect of the orbicularis oculi muscle) to generate a bit of a brow lift in that area -- by injecting more Botox and paralyzing the orbicularis muscle that normally acts to depress the brow in that area, you may get a slight compensatory brow lift...

If the extra Botox does not improve the brow droop, it will likely last as long as the full duration of the Botox -- 3-4 months.

(2) A droopy upper eye-LID may occur if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop. Typically, a lower dose diffuses onto the levator muscle and so the other good news is that the eyelid droop will typically NOT last as long as the full Botox duration of 3-4 months, and may in fact resolve in less than a month. Note however that if the eyelid droop occurs shortly after injection (i.e. within 3-4 days), then your eyelid levator muscle likely received a significant dose of Botox and your eyelid droop may not resolve for 1-2 months...

You may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping.

A droopy eye-LID due to Botox can be treated with Apraclonidine eye-drops which can provide a small (2mm) improvement -- Apraclonidine 0.5, 1-2 drops, 3 times per day. Make sure you put in one drop at a time, tilt your head back, and close your eyes to make sure none of the eye-drop leaks out. Be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

Please seek the services of an experienced physician injector.

I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, how deep beneath the skin the actual muscle resides, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin, see the actual muscles themselves, and learn "first-hand" the incredible variability between patients -- live, "on the OR table" -- as opposed to via lectures or a cadaver dissection. For me, this helps guide where to inject and where not to. However, with that said, I know many non-aesthetic trained plastic surgeons and other physicians who know the anatomy well despite not operating in that area, and get good results.

Good luck.

Dr Markarian

Ptosis from BOTOX will go away.

I see the problem, and it occurs in around 1-2% of injections with BOTOX Cosmetic. And you'll likely have complete resolution in the next 4 weeks.

In the meantime, the best source of help is a board certified ophthalmologist. You can get prescription eye drops to minimize the effect. Or try over-the-counter Visine drops with phenylepherine to minimize the effect.

Your droopy eyelid will return to normal very soon in any event.

Best regards.

Eric M. Joseph, MD
West Orange Facial Plastic Surgeon
5.0 out of 5 stars 308 reviews

Droopy eye from Botox

I agree with all the other previous responses to your question - that your problem will spontaneously resolve with time, but Lopidine eye drops may help, depending on the affected muscles.  Please notify your current and future Botox injector, to avoid (hopefully) this complication in the future.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 5 reviews

Apraclonidine drops may help your eyelid position

Dear Ferreira

The drooping of the upper eyelid that you have is due to BOTOX drifting into the levator palpebrae superioris muscle, the muscle that opens the upper eyelid. This complicaiton is associated with treating with BOTOX too low and too deep along the eyebrow.

Over treatment of the frontalis muscle is associated with a fall in the eyebrow but is not associated with actual weakness in the muscle that opens the eyelid. The complication is of course self limited but it can take any where from a few weeks to many months to resolve.

The medication Iopodine (Aproclonidine) can help to open the eye. These are eye drops that are so-called alpha adrenergics that stimulate the Mueller's muscle in the eyelid. This can raise the eyelid a few millimeters which can be enough to make a subjective difference.

However, for the drops to work there needs to be enough activity in the eyelid muscles, so if the eyelid is sufficiently paralyzed the drops will be insufficient to make a difference. The response to the drops can actually be used to predict how long the ptosis will last.

If you respond to the drops, then it is likely that the ptosis will last 4 to 6 weeks. On the other hand, if there is no initial response to the Iopodine, then it is likely that the ptosis will last 4 to 6 months and possible longer.

Dr. Steinsapir

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 19 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.